Texas, 2024

Tornado and Hail in Texas, March 14 to 15, 2024

March 14 to 15, 2024 · NWS SJT · 11 events in 7 counties and zones

Thunderstorms developed across portions of the Heartland and the Northwest Hill Country during the late night of the 14th into the morning hours of the 15th. A few storms were severe and produced large hail and a tornado in McCulloch County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms developed across portions of the Heartland and the Northwest Hill Country during the late night of the 14th into the morning hours of the 15th. A few storms were severe and produced large hail and a tornado in McCulloch County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 14, 6:45 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 14, 6:45 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
745 PM CDT Thu Mar 14 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 145 PM CDT Thu Mar 14 2024

Start of the wetter and cooler period begins to tonight and
continues into Friday.

Dryline has eased into the eastern portions of West Central Texas
this afternoon roughly along a Coleman to Menard line, although
better moisture is really limited to the eastern Heartland across
Brownwood and San Saba. Wind fields are weak and not expecting
a lot more push this afternoon on the dryline. Meanwhile, cold
front has sagged to an Abilene to Big Lake line.

Latest CAMs suggest convection this afternoon may be limited to
just east of the CWA, although they do show at least some
scattered convection developing a little farther to the west this
evening as the dryline begins to retreat and the low level
moisture return reaches the cold front. Have brought back some
small POPs back into the Heartland this evening to account for
this. Better rain chances areawide will come after midnight as the
front makes better progress to the south and moves across the rest
of West Central Texas. Moisture overrunning the boundary will
help develop scattered to numerous showers and storms across the
south half of the area by sunrise, and then spreading north across
the rest of the area as a shortwave lifts north with it.

After the 80s this afternoon, much cooler tonight and Friday as
north winds become gusty. Undercut guidance highs a few degrees on
Friday with the clouds and rain across the area. Generally, lows
in the 40s and 50s tonight, and highs only in the 60s on Friday.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 145 PM CDT Thu Mar 14 2024

A well developed area of low pressure aloft will remain centered
across Arizona over the weekend and early next week. As this system
sits in place, both the GFS and ECMWF show on and off chances for
rain given the embedded disturbances within the flow aloft. Rainfall
totals look to be higher the further south and east you go. Areas
across I-10 may see around 0.5" to 1.5", and for the Big Country we
may see totals in the 0.25" to 0.75" range. Isolated pockets of
heavier rain are possible. The Weather Prediction Center did include
the I-10 corridor in their Excessive Rainfall Outlook for Day 2,
which will go through Saturday morning.

Regarding the chances for severe weather, the Storm Prediction
Center has Day 2 in a Marginal Risk for severe weather through
Saturday morning across areas near I-10 east of Sonora. This will
include a chance for large hail and damaging winds. Otherwise,
chances look to be low severe weather wise through the remainder of
the weekend and early next week. Otherwise, the forecast will
largely call for cooler and wetter conditions across the region
through the end of the long term portion of the forecast. Confidence

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM CDT Thu Mar 14 2024

Cold front has shifted winds to more of a northerly flow and will
begin to pick up overnight wit some gusts up to 25 knots. VFR
conditions will persist through this evening with the exception
of MVFR conditions developing under some showers and thunderstorms
that do develop through tonight. MVFR conditions for showers and
lower ceilings will spread across all terminals tonight through
the morning hours Friday. Better chance of showers and storms will
occur late tonight and continue into Friday as moisture rides up
and over the cold front. VFR ceilings will slowly begin to return
to most terminals by mid-day Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     51  60  47  59 /  30  70  20  80
San Angelo  53  62  50  61 /  60  70  40  80
Junction    61  69  53  66 /  60  80  30  80
Brownwood   56  62  50  61 /  60  80  30  80
Sweetwater  47  57  47  56 /  20  80  20  80
Ozona       56  64  52  64 /  50  70  50  80
Brady       57  63  53  61 /  60  80  30  80

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....41
AVIATION...TP
Hazardous weather outlook, Mar 14, 1:10 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
210 PM CDT Thu Mar 14 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
210 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this evening across portions of the
Heartland, with a few of the storms becoming strong and perhaps
producing some small hail. Storms are expected to become more
widespread across the area after midnight tonight. Although severe
storms are not expected overnight, dangerous lightning, brief
locally heavy rainfall, and perhaps some small hail will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will continue Friday into the weekend
across the area. Again, severe storms are not expected. However,
gusty winds, small hail, brief heavy rainfall, and dangerous
lightning will be possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 14, 10:01 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1101 PM CDT Thu Mar 14 2024

TXZ066-150445-
Runnels TX-
1101 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUNNELS COUNTY
THROUGH 1145 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballinger, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ballinger, Hatchel, and Benoit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3164 10000 3174 10004 3192 9990 3167 9972
TIME...MOT...LOC 0400Z 230DEG 8KT 3172 9995

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TP

The radar

The San Angelo radar (KSJT), 66 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Runnels

When
March 14, 10:06 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.740, -99.950

The Ballinger Fire Department reported golf ball size hail in Ballinger.

Hail, Coleman

When
March 14, 10:53 PM CST
Where
Coleman County, 0.91 mi NE of Talpa
Measured
2 in hail
Reported by
Public
Coordinates
31.780, -99.710

Public reported 2 inch diameter hail in Talpa. The time was estimated by radar.

Hail, Crockett

When
March 15, 6:25 AM CST
Where
Crockett County, 29.76 mi WNW of Ozona Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -101.670

Public reported quarter size hail. The time was estimated by radar.

Hail, Menard

When
March 15, 6:28 AM CST
Where
Menard County, 11.07 mi N of Ft McKavett
Measured
2 in hail
Reported by
Public
Coordinates
30.990, -100.110

Public report through social media of 2 inch diameter hail 11 miles north of Fort McKavett.

Hail, McCulloch

When
March 15, 7:25 AM CST
Where
McCulloch County, Melvin
Measured
1 in hail
Reported by
Public
Coordinates
31.200, -99.580

Public reported nickel to quarter size hail in Melvin. Also, over 1 inch of rainfall with this storm.

Hail, McCulloch

When
March 15, 7:44 AM CST
Where
McCulloch County, 1.5 mi SSW of Brady Res
Measured
1 in hail
Reported by
Public
Coordinates
31.130, -99.390

Public reported quarter size hail.

Hail, McCulloch

When
March 15, 7:59 AM CST
Where
McCulloch County, 1.5 mi SSW of Brady Curtis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.160, -99.330

A NWS spotter reported nickel to quarter size hail.

Hail, Kimble

When
March 15, 8:01 AM CST
Where
Kimble County, 3.62 mi NE of Cleo
Measured
1.5 in hail
Reported by
Public
Coordinates
30.630, -99.830

Public reported ping pong ball size hail.

Tornado, McCulloch

When
March 15, 8:07 AM CST to 8:09 AM CST
Where
McCulloch County, 2.65 mi SW of Satuit to 2.64 mi SW of Satuit
Rating
EF1
Path length
0.02 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
31.173, -99.232

A brief tornado touched down near a residence off Private Road 839 in McCulloch County and lifted a large metal barn into the air which landed on a neighbor's barn along their property line.

Hail, McCulloch

When
March 15, 8:20 AM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
0.75 in hail
Reported by
Public
Coordinates
31.220, -99.210

Public reported penny size hail.

Hail, Mason

When
March 15, 9:00 AM CST
Where
Mason County, 1.37 mi ENE of Koockville
Measured
1 in hail
Reported by
Public
Coordinates
30.760, -99.230

Public reported pea to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167005, 1167007, 1167008, 1167009, 1167010, 1167011, 1167012, 1167013, 1168291, 1167014, 1167015.